Background: Clostridium difficile infection (CDI) is a major cause of hospital-acquired diarrhea and is most commonly associated with changes in normal intestinal flora caused by administration of antibiotics. Few studies have examined the risk of CDI associated with total dose, duration, or number of antibiotics while taking into account the complex changes in exposures over time.
Methods: A retrospective cohort study conducted from 1 January to 31 December 2005 among hospitalized patients 18 years or older receiving 2 or more days of antibiotics.
Results: The study identified 10,154 hospitalizations for 7,792 unique patients and 241 cases of CDI, defined as the detection of C. difficile toxin in a diarrheal stool sample within 60 days of discharge. We observed dose-dependent increases in the risk of CDI associated with increasing cumulative dose, number of antibiotics, and days of antibiotic exposure. Compared to patients who received only 1 antibiotic, the adjusted hazard ratios (HRs) for those who received 2, 3 or 4, or 5 or more antibiotics were 2.5 (95% confidence interval [CI] 1.6-4.0), 3.3 (CI 2.2-5.2), and 9.6 (CI 6.1-15.1), respectively. The receipt of fluoroquinolones was associated with an increased risk of CDI, while metronidazole was associated with reduced risk.
Conclusions: Cumulative antibiotic exposures appear to be associated with the risk of CDI. Antimicrobial stewardship programs that focus on the overall reduction of total dose as well as number and days of antibiotic exposure and the substitution of high-risk antibiotic classes for lower-risk alternatives may reduce the incidence of hospital-acquired CDI.
© The Author 2011. Published by Oxford University Press on behalf of the Infectious Diseases Society of America. All rights reserved.